Continuing symptoms of Hyperthyroidism (Graves Disease)

I was diagnosed with mild Graves Disease about 18 months ago and although my blood test results have stabilised for several months and am only taking one carbimazole tablet (5mg) per day, I still get aching thigh muscles when walking hilly areas or up stairs. My specialist says that it has nothing to do with the Graves now (probably from aging! I'm 66). I can walk upto 30 mins on flat ground but then have to sit down from extreme tiredness. Anyone else experiencing this???? Thanks. (I'm live in the foothills of Adelaide, South Australia so have to drive to a suitable flat area to walk).

7 Replies

oldestnewest
  • Annepom,

    Do you know what your thyroid levels and ranges are? If you are slightly over medicated on 5mg and your FT4 and FT3 are low with high TSH this can cause muscle weakness.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Free T4 13.1, TSH 1.73, Free T3 3.8. My specialist suggested stopping the meds to see what happens but I said I was worried about the Graves coming back which was very, very scary. He said the 1 tab won't hurt then for another few months. Thanks.

  • Annepom,

    I suspect FT4 and FT3 are low in range but can't be sure without the ref ranges (figures in brackets after results). TSH 1.73 is euthyroid but may be a little high for Graves patients who are used to suppressed TSH and high-ish FT4 and FT3.

    I'd be inclined to stop 5mg Carbimazole but perhaps taking 2.5mg daily would be enough to control hyperthyroidism and see whether symptoms improve.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • OK, FT4 is 13.1 (pmol/L 9.0-25.0

    FT3 3.8 3.5 - 6.5

    TSH 1.73 mIU/L 0.50 - 5.00

    Perhaps I will try the 1/2 tab and see what happens.

  • Annepom,

    FT4 and FT3 are low in ranges so reducing to 2.5mcg daily will help them rise a little and you can then consider coming off Carbimazole altogether and trying for remission.

  • Graves can cause weakness and wasting of muscles.

  • Oh dear, thanks for that. Just have to persevere with walking.

You may also like...